Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 142, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Nov 24, 2001, 11:15 PM EST for Knox County, Laurel County, Whitley County, Kentucky. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Nov 24, 2001, 11:15 PM EST (04:15 UTC)
- Expired
- Nov 25, 2001, 12:00 AM EST
- In force
- 45 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Knox County, KY, Laurel County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 96 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 24, 11:35 PM EST | Thunderstorm Wind | Corbin, KY | Power lines were blown down on Fifth Street in Corbin. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 335 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
176
WUUS53 KJKL 250416
SVRJKL
KYC121-125-235-250500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1115 PM EST SAT NOV 24 2001
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAUREL COUNTY
WHITLEY COUNTY
KNOX COUNTY
* UNTIL MIDNIGHT EST
* AT 1114 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES
SOUTH OF CORBIN...OR ABOUT 11 MILES NORTH OF WILLIAMSBURG...MOVING
NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTH CORBIN AROUND 1120 PM EST
BARBOURVILLE AROUND 1125 PM EST
LONDON AROUND 1140 PM EST
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 65 MPH.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3692 8424 3661 8396 3683 8377 3704 8382
3728 8405
$$
MJ/DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 1:20 PM EST, 9 hours 55 minutes earlier.
Area forecast discussion, Nov 24, 1:20 PM EST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 120 PM EST SAT NOV 24 2001 AN ACTIVE WEATHER PATTERN FOR THE NEXT SEVERAL DAYS. SEVERAL FCST CONCERNS IN BOTH THE LONG TERM AND SHORT TERM. MAIN SHORT TERM PROBLEM IS WITH TONIGHTS WX...SVR CHANCES/WINDS/TIMING OF ENDING OF THE PCPN IN THE MORNING. MAIN LONG TERM PROBLEM IS THU NIGHT/FRI AND THE POSSIBILITY OF MIXED OR FROZEN PCPN. SO FAR TODAY...DOWNSLOPING WINDS HAVE BEEN WINNING THE BATTLE. HOWEVER AS THE BNDRY MOVES CLOSER THE DYNAMICS WILL OVERCOME THE DOWNSLOPE EFFECT. SFC CHART SHOWING COLD FRONT ACRSS EASTERN MO AND AR DOWN INTO FAR E LA. WARM FRONTAL BNDRY HARD TO DISCERN BUT APPEARS TO BE ACROSS W-CNTRL KY AND TN. WRAPPED UP LOW SFC-ALOFT NEAR OMA. 55 TO 60 KT 8H JET PUNCHING INTO CNTRL TN/KY. STRONG PRESS GRADIENT BUT WINDS THUS FAR NOT MIXING DOWN OVER E KY. SLIGHT INVERSION ON FCST SOUNDINGS. FOR TONIGHT MAIN CHALLENGE WILL BE SVR CHANCES AND HOW MUCH OF THE STRONG WINDS ALOFT WILL MIX DOWN. HAVE SEEN THIS BEFORE WITH 60 KT JET RIGHT ABOVE THE DECK ALONG WITH A VERY SATURATED SOUNDING AND ALL WE GOT OUT OF IT WAS RAIN AND 8-10 KTS OF WIND. HAVE TO WONDER IF THIS EVENT WONT BE THE SAME. WILL HOLD OFF FOR NOW ON ANY WIND ADVISORIES BUT SOME GUSTY WINDS WITH EMBEDDED TSRA A DECENT BET. SVR CHANCES DONT LOOK ALL THE PROMISING. TIMING IS WRONG AND THE BEST DYNAMICS SEEM A BIT OUT OF PHASE. FEEL THERE COULD BE A FEW SVR EARLY-EARLY EVENING WHEN THE ACTIVITY FIRST ENTERS THE WESTERN CWA. WILL NOT MENTION TIMING IN THE ZONES AS AT LEAST SOME RAIN SHOULD GO ON ALL NIGHT. NEAR 100 POPS. GUIDANCE NUMBERS LOOK CLOSE. WILL HAVE TO MAKE SOME MENTION OF LOW CHC SHRAS IN THE MORNING AS PCPN MAY LAST JUST PAST 12Z ESP IN THE EASTERN ZONES. CLOUDS DECR THRU THE DAY AND HIGHS GET BACK UP INTO THE 60-65 RANGE. WILL GO MCLR TOMORROW NIGHT WITH LOWS MID 30S VALLEYS/LOWER 40S RIDGES. HIGH PRESSURE AND SHORT WAVE RIDGE TO DOMINATE THRU MOST OF MONDAY. CLOUDS INCR MONDAY NIGHT AND WILL MAKE MENTION OF SHRA. SHOWERS LOOK LIKELY DURING THE DAY ANYHOW ON TUESDAY. FOR WEDNESDAY THROUGH SATURDAY...AS TROFF ALOFT WORKS EAST OUT OF THE ROCKIES...TEMPS SLIDE DOWNWARD THRU THE PERIOD. NOT VERY CONFIDENT AT ALL IN THE MODEL SOLUTIONS. 12Z AVN IS EVEN FASTER AND STRONGER WITH DEVELOPING SFC LOW OVER ATLANTA GA BY 12Z THU. MRF TAKES THE FRONT UP THE SPINE OF THE APPALACHIANS...WHICH IS A DANGEROUS TRACK FOR US. THICKNESS SCHEMES AND 8H TEMPS WOULD INDICATE ALL RAIN EARLY ON...BUT CHANGING TO SNOW AS THE EVENT UNFOLDS BY FRIDAY ON STRONG BACKSIDE/WRAP AROUND. 23/12Z ECMWF LOOKS LIKE IT CAME FROM ANOTHER PLANET COMPARING IT TO THE MRF. HOWEVER....23/00Z MRF LOOKED VERY SIMILAR TO THE 23/12Z ECMWF....AND THE 12Z AVN RUN TRYING TO LEAD SOME CREDENCE TO THE MRF. ITS HARD TO TELL IF THE AVN/MRF ARE OFF ON A WILD TANGENT OR NOT. I WOULD REALLY LIKE TO SEE THE 24/12Z ECMWF AND THE PMDEPD DISCUSSION BEFORE MAKING ANY SORT OF FINAL DECISIONS ON PCPN TYPE WORDING. IN ANY EVENT...SEVERAL CHANGES WILL HAVE TO BE MADE IN THE DATABASE THROUGHOUT THE EXTENDED PACKAGE. WILL TREND TEMPS LOWER AND POPS A LITTLE HIGHER. WILL HAVE TO MAKE LAST MINUTE DECISION ON PCPN TYPE THUR NIGHT/FRI OR HOW HARD TO EVEN HIT THE POPS FOR THAT MATTER. NGM AND AVN MOS SIMILAR AND WONT STRAY FAR. THANKS TO CRW FOR COORDINATION. .JKL...NONE. HALL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 11:42 PM EST | Severe Thunderstorm Warning | JKL | Clay, Owsley | 18 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.